Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 111, NWS Columbia, SC

June 26, 20185 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 26, 2018, 6:24 PM EDT for 5 counties in South Carolina. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2018, 6:24 PM EDT (22:24 UTC)
Expired
Jun 26, 2018, 7:00 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fairfield County, SC, Kershaw County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 47 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:50 PM EDTTSTM WND DMGWinnsboro Mills, SCONE TREE WAS DOWNED ON COLUMBIA RD IN WINNSBORO.
Jun 26, 7:04 PM EDTTSTM WND DMG2 N Chapin, SCSC HIGHWAY PATROL REPORTED A TREE IN THE ROADWAY ON INTERSTATE 26 AT MILE MARKER 89.
Jun 26, 7:05 PM EDTTSTM WND DMG2 Ene Chapin, SCSCHP REPORTED TREE DOWN ON INTERSTATE 26 AT MILE MARKER 91.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WUUS52 KCAE 262224
SVRCAE
SCC039-055-063-071-079-262300-
/O.NEW.KCAE.SV.W.0111.180626T2224Z-180626T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
624 PM EDT TUE JUN 26 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Fairfield County in central South Carolina...
  Southeastern Newberry County in central South Carolina...
  Northwestern Lexington County in central South Carolina...
  West central Kershaw County in central South Carolina...
  Northwestern Richland County in central South Carolina...

* Until 700 PM EDT.

* At 624 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles southeast of Blackstock to Newberry, moving
  southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Irmo, Newberry, Winnsboro, Prosperity, Lugoff, Blythewood, Chapin,
  Ridgeway, Little Mountain, Pomaria, Peak, Lake Murray Of Richland
  and Winnsboro Mills.

This includes the following highways...
 Interstate 26 between mile markers 72 and 102.
 Interstate 77 between mile markers 23 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Murray move into dock and take shelter!

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Greenwood move into dock and take shelter!

Severe thunderstorms can produce large capsizing waves. If on or near
Parr Shoals Reservoir move into dock and take shelter!

&&

LAT...LON 3455 8098 3425 8063 3401 8141 3430 8170
      3455 8102
TIME...MOT...LOC 2224Z 324DEG 19KT 3450 8105 3430 8159 

HAIL...<.75IN
WIND...60MPH
 
$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:28 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 26, 2:28 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
228 PM EDT Tue Jun 26 2018

.SYNOPSIS...
Thunderstorms will develop along a front stalled to the north
today and are expected to propagate south or southwest through
the rest of the area. Damaging winds will be possible late this
afternoon and evening.

The front will become more diffuse Wednesday. There will be
lingering surface troughing during the rest of the week. Hotter
conditions will occur with diminished cloudiness and upper
ridging over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon: Weak frontal boundary is expected to be
situated close to the NC/SC state line. Isolated to scattered
showers and thunderstorms may begin forming by early afternoon
close to the front as a short wave moves through the central
Appalachians and into the NC piedmont. A capping inversion
across the area should help keep much of the main activity
just outside the cwa through 20z, then beginning to push into
the northern counties later this afternoon as the inversion
weakens. With the cloud cover across much of the cwa,
temperatures expected to be cooler than the past few days. Highs
only in the upper 80s to around 90.

Tonight: Short range models continue to show additional
thunderstorm development across the SC mountains through late
afternoon, with that activity then pushing southward towards the
western Midlands and CSRA this evening. Situation may be similar
to yesterdays activity, although coverage may not be quite as
widespread due to the atmosphere being worked over with
yesterdays storms. There remains a marginal risk for severe
weather mainly from the late afternoon into the evening, with
damaging winds being the primary threat. Can not rule out some
small hail and localized flash flooding. Activity should be
diminishing by midnight, with only isolated showers possible
through the remainder of the night.  Lows will be in the low
70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will extend from the Atlantic westward into the
Gulf of Mexico. North of the ridge, low pressure troughing will
be over the Great Lakes on Wednesday, moving into the Mid
Atlantic states and New England on Thursday. The CWA will be
sandwiched between these two features. Given moderate to strong
instability both days, and precipitable water around 2 inches,
there is a good chance for scattered afternoon and evening
thunderstorms. The best chance should be on Wednesday as all
models show the base of the trough axis moving across the area
during the evening. Additionally, SPC has the Piedmont and a
portion of the northern Midlands in a marginal risk for severe
weather, and damaging winds will again be possible with any
stronger storms that develop. As the trough lifts north on
Thursday, the pressure ridge will have more of an influence, and
convection will be more limited. It will be most likely across
the southern and eastern Midlands, closer to the trough axis
and influenced by the sea breeze.

Temperatures will be near normal on Wednesday with highs in the
low to mid 90s. It will be a little warmer Thursday due to the
building ridge, and highs will be in the mid to upper 90s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Large scale high pressure will dominate the region through the
long term period. Yet a surface thermal trough will also
persist. Convergence associated with this trough and onshore
flow will result in daily diurnal convection, but it should be
limited due to the ridge. Have therefore kept a slight chance to
a chance of precipitation in the forecast throughout the period.
Temperatures will be slightly above normal with highs in the
mid to upper 90s and lows in the low 70s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Scattered lower level clouds will prevail at all sites into
this evening. Light winds expected at all TAF sites through the
day. A weak front near the SC/NC state line will serve as the
focus for convection early this afternoon. Storms are likely to
develop along the front and in the higher terrain of the
Appalachians, then propagate S/SW towards the TAF sites.
Additional convective development into the evening will be
possible with the front still in the area and a shortwave
passing over the region. Activity will remain possible through
midnight, then only isolated showers the remainder of the night.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 26, 4:11 AM EDT, 14 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
411 AM EDT Tue Jun 26 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-270815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
411 AM EDT Tue Jun 26 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms with damaging wind gusts will be possible today. The
most likely timing is from late this afternoon through the evening.
Hail and localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few storms Wednesday and Thursday afternoons could contain damaging
wind and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 26, 1:01 PM EDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
101 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     4 SSW SPRINGFIELD       33.45N 81.30W
06/25/2018                   BARNWELL           SC   DEPT OF HIGHWAYS

            SC DEPARTMENT OF HIGHWAYS REPORTED MULTIPLE
            TREES DOWN IN BARNWELL COUNTY BETWEEN
            BARNWELL AND THE SOUTH FORK OF THE EDISTO
            RIVER INCLUDING MAGNOLIA LANE, HWY 3, HWY 39
            AND HWY 304.

&&

WRS
Local storm report, Jun 26, 1:10 PM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
110 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     4 WSW NORTH             33.60N 81.17W
06/25/2018                   ORANGEBURG         SC   DEPT OF HIGHWAYS

            TREES DOWN ALONG SALLEY ROAD NEAR NORTH.

&&

WRS
Local storm report, Jun 26, 1:33 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
133 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     3 SW TURBEVILLE         33.85N 80.06W
06/25/2018                   CLARENDON          SC   DEPT OF HIGHWAYS

            TREE DOWN ALONG SALEM ROAD.

&&

WRS
Local storm report, Jun 26, 2:07 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
207 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND DMG     CORDOVA                 33.44N 80.92W
06/25/2018                   ORANGEBURG         SC   POST OFFICE

            THE CORDOVA POST OFFICE REPORTED TREES DOWN
            IN THE TOWN OF CORDOVA.

&&

WRS
Special weather statement, Jun 26, 5:38 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Columbia SC
538 PM EDT TUE JUN 26 2018

SCZ015-020-021-262230-
Fairfield SC-Lancaster SC-Newberry SC-
538 PM EDT TUE JUN 26 2018

...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield...southwestern Lancaster and central Newberry Counties
Until 630 PM EDT....

At 536 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lowrys to near
Clinton, moving southeast at 15 mph. Strong wind gusts could arrive
before rainfall.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Newberry, Lancaster, Whitmire, Elgin, Irwin, Blackstock,
Silverstreet, and Lancaster Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes the following highways...
 Interstate 26 between mile markers 62 and 77.
 Interstate 77 between mile markers 46 and 51.

LAT...LON 3485 8079 3482 8079 3482 8075 3471 8060
      3451 8088 3420 8174 3426 8191 3430 8190
      3437 8178 3453 8164 3445 8154 3450 8142
      3457 8142 3455 8087 3461 8089 3470 8086
      3483 8090 3491 8087
TIME...MOT...LOC 2136Z 299DEG 13KT 3478 8119 3446 8195

HC
Special weather statement, Jun 26, 6:12 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
612 PM EDT TUE JUN 26 2018

GAZ040-SCZ018-262315-
Lincoln GA-McCormick SC-
612 PM EDT TUE JUN 26 2018

...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 715 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 611 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Calhoun Falls, or 12 miles southwest of
Abbeville, moving south at 10 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
McCormick, Lake Strom Thurmond, Bobby Brown State Park, Willington
and Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8225 3397 8218 3380 8258 3383 8260
      3386 8257 3387 8258 3386 8261 3398 8265
TIME...MOT...LOC 2211Z 346DEG 11KT 3410 8258

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:05 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Richland40 min
Jun 25, 8:06 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington39 min
Jun 25, 8:14 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter61 min
Jun 25, 8:28 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg62 min
Jun 25, 8:43 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Richland, Sumter47 min
Jun 25, 8:45 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster60 min
Jun 25, 8:55 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington65 min
Jun 25, 9:14 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg46 min
Jun 26, 5:38 PM EDTSpecial Weather StatementCAELancaster, Newberry52 min
Jun 26, 6:12 PM EDTSpecial Weather StatementCAEMcCormick63 min
Jun 26, 6:18 PM EDTSevere Thunderstorm WarningCAEMcCormick42 min
Jun 26, 6:40 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Saluda35 min
Jun 26, 6:56 PM EDTSevere Thunderstorm WarningCAEMcCormick64 min
Jun 26, 7:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland44 min
Jun 26, 7:11 PM EDTSpecial Weather StatementCAEKershaw, Lancaster64 min
Jun 26, 7:25 PM EDTAreal Flood AdvisoryCAEKershaw, Lancaster2 hr
Jun 26, 7:29 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Saluda46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.